Alert archive / Massachusetts / Flash Flood Warnings in 2023

Flash Flood Warning 34, NWS Boston/Norton, MA

July 21, 2023Middlesex County, Norfolk County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Jul 21, 2023, 9:02 PM EDT for Middlesex County, Norfolk County, Worcester County, Massachusetts. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2023, 9:02 PM EDT (01:02 UTC)
Expired
Jul 22, 2023, 12:15 AM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Middlesex County, MA, Norfolk County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 49 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:45 PM EDTFLASH FLOOD2 Ssw Holliston, MASignificant basement flooding on Wedgewood Dr. and significant street flooding on Meadowbrook Ln. Relayed by amateur radio.
Jul 21, 9:46 PM EDTFLASH FLOODAshland, MATwo cars stuck in flood waters on Chestnut Street at Rosebay Drive. Relayed by Amateur Radio.
Jul 21, 10:02 PM EDTFLASH FLOODWellesley, MARoute 9 in Wellesley flooded per Wellesley Police twitter page.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

797 
WGUS51 KBOX 220102
FFWBOX
MAC017-021-027-220415-
/O.NEW.KBOX.FF.W.0034.230722T0102Z-230722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
902 PM EDT Fri Jul 21 2023

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Southeastern Worcester County in central Massachusetts...
  Northwestern Norfolk County in eastern Massachusetts...
  Southeastern Middlesex County in northeastern Massachusetts...

* Until 1215 AM EDT.

* At 902 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. The expected rainfall rate is 1 to 1.5 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Boston, Worcester, Newton, Framingham, Waltham, Brookline, 
  Arlington, Billerica, Marlborough, Woburn, Shrewsbury, Natick, 
  Watertown, Lexington, Needham, Milford, Wellesley, Dedham, Belmont 
  and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4227 7119 4223 7122 4213 7148 4211 7157
      4211 7164 4214 7174 4216 7180 4221 7185
      4226 7187 4230 7188 4237 7185 4241 7172
      4249 7160 4251 7120 4234 7117

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

AL
2 follow-up statements
620 
WGUS71 KBOX 220255 RRA
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
1055 PM EDT Fri Jul 21 2023

MAC017-021-027-220415-
/O.CON.KBOX.FF.W.0034.000000T0000Z-230722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex MA-Norfolk MA-Worcester MA-
1055 PM EDT Fri Jul 21 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT SATURDAY 
FOR SOUTHEASTERN WORCESTER, NORTHWESTERN NORFOLK AND SOUTHEASTERN 
MIDDLESEX COUNTIES...

At 1055 PM EDT, The last batch of downpours was exiting central and 
interior eastern Massachusetts. This will begin to allow flood 
waters to recede late tonight.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of streams, urban areas, highways,
         streets and underpasses as well as other poor drainage
         and low-lying areas.

Some locations that will experience flash flooding include...
  Worcester, Newton, Framingham, Waltham, Brookline, Arlington, 
  Billerica, Marlborough, Woburn, Shrewsbury, Natick, Watertown, 
  Lexington, Needham, Milford, Wellesley, Dedham, Belmont and 
  Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4227 7119 4223 7122 4213 7148 4211 7157
      4211 7164 4214 7174 4216 7180 4221 7185
      4226 7187 4230 7188 4237 7185 4241 7172
      4249 7160 4251 7120 4234 7117

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

JWD
075 
WGUS71 KBOX 220413
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
1213 AM EDT Sat Jul 22 2023

MAC017-021-027-220423-
/O.EXP.KBOX.FF.W.0034.000000T0000Z-230722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex MA-Norfolk MA-Worcester MA-
1213 AM EDT Sat Jul 22 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM EDT EARLY THIS MORNING 
FOR SOUTHEASTERN WORCESTER, NORTHWESTERN NORFOLK AND SOUTHEASTERN 
MIDDLESEX COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4227 7119 4223 7122 4213 7148 4211 7157
      4211 7164 4214 7174 4216 7180 4221 7185
      4226 7187 4230 7188 4237 7185 4241 7172
      4249 7160 4251 7120 4234 7117

$$

JWD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 7:49 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 21, 7:49 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
749 PM EDT Fri Jul 21 2023

.SYNOPSIS...
Though we can't rule out a pop-up shower or thunderstorms in
interior Southern New England on Saturday, mainly dry weather
prevails. Pleasant midsummer weather for Sunday with mostly sunny
skies, low humidity levels and seasonably warm temperatures.
Humidity then returns for early to mid next week along with daily
chances for showers and thunderstorms, becoming more concentrated on
Tuesday. Late next week features lower shower and storm chances but
even warmer temperatures and rising humidity levels.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
740 pm update...

looks like things are winding down. Still locally heavy
downpours, so will continue to monitor flood threat, but with
loss of daytime heating, instability is quickly diminishing.
That line moving into western MA at this time is ahead of the
weak cold front. As that front crosses the region over the next
6-8 hours or so, expect at least scattered showers will
continue. Have maintained the idea of 30-45% PoPs with that
front as it shifts east. After midnight, don't think there will
be any thunder. Otherwise only made minor tweaks to the hourly
PoPs based on the latest trends.

330 pm update...

we are just rolling with what Mother Nature is dishing out.
Broken line of convection out across the CT River Valley, which
is where the axis of best instability currently is (MLCAPE about
1000 J/kg). So far none of the storms have reached severe
limits, but we've had some small hail and gusty winds. Biggest
issue has been the torrential rainfall, and unfortunately some
cell training occurred across parts of western MA -- producing
over 4" of rain in about 1 hour time in the Conway to Deerfield
area. In a normal summer, that amount of water would be rather
problematic. Given how wet we've been, it's a really bad thing.
Flash Flood Warnings have been issued for those areas. The
entire convective line has been slow to move east, and cells
have been reforming in the same areas -- so for the next 2-4
hours, additional flash flooding is likely.

As for the rest of the evening into overnight, convective models
are struggling. Will maintain the general forecast concept that
the current line of t-storms will slowly push east, but weaken
as they do. Another batch of t-storms currently getting into
eastern NY are out ahead of a weak surface cold front. Those
should be entering our western areas about sunset, so not
thinking severe t-storm risk, but could still maintain a local
flooding problem. That should be the kicker to get everything to
finally move east and offshore after midnight. Thunder threat is
lower in eastern MA and across the Cape overnight, but a rumble
or two is possible. Will be patches of low clouds/fog across the
Cape and Islands. Additional fog is expected after midnight in
the CT River Valley, especially after skies clear.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
330 pm update...

Saturday is looking rather nice. Much drier airmass will
overspread the region, with PW values below 1". Some hi-res
models indicate that there could be an isolated shower across SE
MA in the afternoon as moisture remains a little higher there.
Combined with sea breeze boundaries, that could be enough to
spark that 1 or 2 light showers. Probabilities of that happening
are less than 15%, so they are not explicitly included in the
forecast. Stuck with model blend for highs, generally around
normal with low to mid 80s (cooler at the coasts). Dewpoints may
end up being lower than currently forecast, if boundary layer
mixing overachieves. Have in upper 50s across the NW to mid 60s
in the east, but much of the region could end up with dewpoints
in the 50s. Exception will probably be far SE MA and the
Cape/Islands.

Quiet weather Saturday night. Perhaps some fog across SE MA
(again, residual moisture hanging on in that area). A little
below normal for lows, but should be comfy enough to open up the
windows. Lots of 50s to lower 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
330 pm update...

Key Points:

* Not as warm and less humid Sat night

* Pick of the weekend is Sunday with sunny and seasonably warm
  weather, but comfortable humidity

* Chance of showers/t-storms next Tue and Fri. Otherwise mainly
  dry weather with a gradual increase in heat & humidity, with
  90s possible late next week.

Short wave trough over southeast Quebec deamplifies and lifts
northeast away from the region. In its wake, NW flow aloft
streaming across SNE with 850 mb ensemble temp anomalies
slightly cooler than normal into MA/CT/RI. This combined with
light winds, decreasing clouds and dew pts falling into the mid
and upper 50s, low to mid 60s for the coastline, will result in
a very comfortable Sat night for late July.

Departing sHighlights:

* Gorgeous mid-summer day Sunday with warm temps, dry weather and
  lower humidity levels.

* Unsettled with daily chances for showers and t-storms Mon thru
  Wed, tending more concentrated on Tue.

* Drier weather for late week, but significant heat and humidity
  appears favored with a potential for elevated heat indices Thu-Fri.

Details:

Sunday:

Overall still shaping up to be a pleasant Sunday in Southern New
England with mostly sunny, dry weather and warm temperatures. In
addition, much lower humidity levels are forecast on westerly flow
with dewpoints into the upper 50s to lower 60s. Compared to the last
several days where dewpoints have been more commonly in the upper
60s to mid 70s, this will feel pretty refreshing by comparison.
Clear skies and light winds will set the stage for a cooler and more
comfortable mid-summer night than we've experienced essentially for
much of July. Seasonably warm highs in the middle/upper 80s with
lows in the lower 60s.

Early to Mid Next Week:

Still some variation on which day(s) may offer better shower and t-
storm chances. However SW flow resumes with a return to elevated
humidity and at least daily chances for showers and t-storms.
Current loose consensus across models is that the shower and t-storm
coverage would be more modest/isolated on Mon, with more coverage on
Tue/Tue night, perhaps lingering into Wed as well. Too soon to
delineate if any storms may become severe, though localized,
persistent downpours may elevate the risk for at least localized
excessive rain and possible flooding given elevated soil moisture
conditions and streamflows in the 90th percentile given the spate of
recent heavy rains.

Temps to trend around or just above seasonable levels.

Late Week:

We get into shortwave ridging aloft for late next week, and this
should at least keep shower and t-storm chances to a relative
minimum. However the main story for late next week is even warmer
temperatures, given 850 mb temps that are in the upper teens to
nearly 20C! Highs may reach into the mid 80s to lower-mid 90s with
not much nighttime relief. Combined with elevated humidity levels,
some risk for elevated heat indices may develop.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Forecast Confidence
Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

00z update.

Confidence overall is moderate.

Slowly diminishing convection across the region at this time.
Expect it all to slowly move east, in association with a weak
cold front. Winds will shift to SW/W after that frontal passage
during the overnight hours. Still a good amount of uncertainty
in how the SHRA and TSRA will evolve the next few hours, but
tried to pinpoint to timing via TEMPO groups. After 05z or so,
whatever showers that are left with the front will be pushing
off the east coast.

Ceilings are also all over the place, but tend to be IFR across
the Cape and Islands. Expect MVFR to expand across the eastern
half of the area through late evening as well. Could see some
IFR with local fog in the CT River Valley late tonight.

Conditions quickly clear pre-dawn, with VFR conditions
developing across the entire region for Saturday.

VFR Saturday night as well, except for local IFR in patchy fog,
most likely in SE MA.

KBOS TAF...Moderate confidence in TAF. Will be a close call with
any TS between now and 03z, but believe they will stay 10+ miles
west of BOS. MVFR ceilings overnight. VFR tomorrow, but a sea
breeze developing 15-17z.

KBDL TAF...Moderate confidence in TAF. Terminal may get clipped
by TS passing just north of the airport thru 02z. Potenial for
IFR conditions after 04z with fog forming in the CT River
Valley. Low confidence, so not in the forecast at this time.

Outlook /Sunday through Wednesday/...

Sunday through Monday Night: VFR.

Tuesday: VFR. Breezy. Slight chance SHRA, isolated TSRA.

Tuesday Night: VFR.

Wednesday: VFR. Slight chance SHRA, slight chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

330 pm update...

High confidence overall.

Most of the thunderstorms will remain across the inland areas
this evening, however showers and perhaps a rumble of thunder
will affect coastal waters overnight. A weak cold front pushes
through late tonight, with winds turning to the SW/W.

Otherwise looking like pretty tranquil for the weekend. Weak
ridge of high pressure will develop over the region and drift
south. Expect onshore winds to develop near the coast.

Areas of fog overnight, should dissipate by tomorrow morning.
Not expecting any fog Saturday through Saturday night.

Outlook /Sunday through Wednesday/...

Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Loconto/Nash
NEAR TERM...Nash
SHORT TERM...Nash
LONG TERM...Loconto
AVIATION...Loconto/Nash
MARINE...Loconto/Nash
Hazardous weather outlook, Jul 21, 4:08 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 PM EDT Fri Jul 21 2023

CTZ004-MAZ004-012-222015-
Windham CT-Northern Worcester MA-Southern Worcester MA-
408 PM EDT Fri Jul 21 2023

...SEVERE THUNDERSTORM WATCH 534 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut and
central Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ005>007-013>024-026-RIZ001>008-222015-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
408 PM EDT Fri Jul 21 2023

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-222015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 PM EDT Fri Jul 21 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-003-MAZ002-003-008>011-222015-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
408 PM EDT Fri Jul 21 2023

...SEVERE THUNDERSTORM WATCH 534 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Jul 21, 7:55 PM EDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
755 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Dmg     Chaplin                 41.80N 72.12W
07/21/2023                   Windham            CT   Broadcast Media

            2 cars crushed from 24 inch oak tree
            uprooted. Multiple roads closed in the area.

&&
Special weather statement, Jul 21, 8:09 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
809 PM EDT Fri Jul 21 2023

CTZ002-003-MAZ003-008>011-220115-
Hartford CT-Tolland CT-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
809 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northwestern
Tolland, northern Hartford, southeastern Hampshire, south central
Franklin and central Hampden Counties through 915 PM EDT...

At 809 PM EDT, Doppler radar was tracking a strong thunderstorm over
Easthampton, or near Northampton, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Holyoke, Amherst,
Northampton, Agawam, West Springfield, Ludlow, South Hadley,
Easthampton, Longmeadow, East Longmeadow, Belchertown, Wilbraham,
Palmer, Somers, Ware and Monson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4246 7268 4246 7267 4226 7223 4197 7246
      4219 7285
TIME...MOT...LOC 0009Z 298DEG 18KT 4227 7270

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP
Local storm report, Jul 21, 8:12 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
812 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Dmg     Chaplin                 41.80N 72.12W
07/21/2023                   Windham            CT   Broadcast Media

            Corrects previous tstm wnd dmg report from
            Chaplin. 2 cars crushed from 24 inch oak
            tree uprooted. Multiple roads closed in the
            area.

&&
Local storm report, Jul 21, 8:15 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
815 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Dmg     Chaplin                 41.80N 72.12W
07/21/2023                   Windham            CT   Broadcast Media

            Multiple trees down in Chaplin CT.

&&
Special weather statement, Jul 21, 8:46 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
846 PM EDT Fri Jul 21 2023

MAZ005-012>016-220145-
Southern Worcester MA-Suffolk MA-Western Norfolk MA-
Central Middlesex County MA-Eastern Norfolk MA-
Southeast Middlesex MA-
846 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of east central
Worcester, northern Norfolk, Suffolk and southeastern Middlesex
Counties through 945 PM EDT...

At 846 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sherborn, or near Natick, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Boston, Cambridge, Quincy, Newton, Somerville, Framingham, Waltham,
Malden, Brookline, Medford, Arlington, Everett, Woburn, Chelsea,
Natick, Watertown, Franklin, Lexington, Needham and Norwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4252 7115 4236 7099 4235 7101 4238 7105
      4236 7105 4232 7100 4233 7104 4231 7105
      4229 7102 4232 7101 4231 7100 4231 7097
      4230 7101 4227 7100 4210 7141 4225 7155
TIME...MOT...LOC 0046Z 233DEG 14KT 4222 7141

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP
Special weather statement, Jul 21, 8:59 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
859 PM EDT Fri Jul 21 2023

MAZ003-004-010>012-220200-
Southern Worcester MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
859 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of southwestern
Worcester, southeastern Hampshire, southeastern Franklin and east
central Hampden Counties through 1000 PM EDT...

At 859 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palmer, or 12 miles east of Chicopee, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Worcester, Ludlow, Holden, Auburn, Belchertown, Wilbraham, Oxford,
Millbury, Charlton, Palmer, Spencer, Leicester, Ware, Sturbridge,
Sutton, Monson, Rutland, Sterling, West Boylston and Barre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4212 7241 4230 7246 4244 7182 4213 7176
TIME...MOT...LOC 0059Z 258DEG 19KT 4223 7234

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KP

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:09 PM EDTSpecial Weather StatementBOXHampden, Hampshire66 min
Jul 21, 8:13 PM EDTAreal Flood WarningBOXFranklin, Hampshire92 min
Jul 21, 8:46 PM EDTSpecial Weather StatementBOXNorfolk59 min
Jul 21, 8:59 PM EDTSpecial Weather StatementBOXWorcester61 min
Jul 21, 9:27 PM EDTSevere Thunderstorm WarningBOXWorcester32 min
Jul 21, 9:39 PM EDTSpecial Weather StatementBOXEssex66 min
Jul 21, 9:43 PM EDTFlash Flood WarningBOXEssex, Middlesex, Norfolk, Suffolk3 hr
Jul 21, 9:48 PM EDTSpecial Weather StatementBOXNorfolk, Suffolk57 min
Jul 21, 10:20 PM EDTSpecial Weather StatementBOXSuffolk55 min
Jul 22, 12:08 AM EDTAreal Flood WarningBOXWorcester6 hr

Nearby

Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.